Flash Flood, Adams
- When
- September 23, 1:35 AM EST to 8:15 AM EST
- Where
- Adams County, Gettysburg
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy rain caused Flash Flooding throughout Adams county. Significant flooding began around 1:30 AM EST, with numerous road closures reported throughout the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused Flash Flooding throughout Adams county. Significant flooding began around 1:30 AM EST, with numerous road closures reported throughout the county. One water rescue was performed. Dover Trailer Park was evacuated due to high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 22, 8:10 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 910 PM EDT MON SEP 22 2003 ...CHANGES... WILL ADJUST TO CURRENT CONDITIONS AS NEEDED. ...DISC... ...SHORT TERM... FAST MOVING BAND OF HEAVY RAIN. AMOUNTS NEAR 1 INCH IN SOME SPOTS. WEAK WAVE ON FRONT...BUT FFG NOT BAD...LEAVES STILL ON THE TREES. SHOULD BE OK WITHOUT ANY WATCH. ALSO NOT REALLY IN WARM SECTOR...THUS TORRENTIAL DOWNPOURS AND SEVERE NOT LIKELY. BEST DYNAMICS LIFT TO THE NE...AND BEST MOISTURE REMAINS TO THE SE. A YEAR AGO...WE HAD A STRONG FRONT MOVE ACROSS C PA...IT WAS A VERY BUMPY RIDE UP FROM ATL. ANYWAY...VERY STRONG MID LEVEL FLOW ON TUE...ALONG WITH WARM LAKES...AND TIME OF DAY...WILL BE WINDY OUT...GIVEN MIXING...AND ALSO CU/SC AND EVEN SOME SHOWERS TO THE N AND W...LATE MORNING INTO THE MID AFTERNOON HOURS. MAYBE EVEN A RUMBLE OF THUNDER. ...LONG TERM... GRANTED WE ARE INTO FALL NOW...BUT VERY ACTIVE PATTERN...WITH FAST FLOW AND FAST MOVING SYSTEMS. SUMMER ENDED...AND WINTER STARTED TO GRAB HOLD AROUND HERE LAST YEAR AROUND 10/8...WHAT ELSE CAN I SAY. IF I HAD TO FCST FOR THIS WINTER SEASON...MAYBE A SLIGHT LEAN TOWARD SLIGHTLY WARMER AND WETTER THAN NORMAL (SNOWFALL ABOUT NORMAL OR TOUCH ABOVE)...GIVEN PATTERN SO FAR...BUT A LITTLE EARLY TO CALL. ONE THING WOULD BE LIKELY...IF THIS PATTERN WAS TO HOLD...A LOT OF DAY TO DAY VARIATION WOULD BE IN STORE FOR C PA. ...PREVIOUS DISC... PRECIP OVERSPREADING WESTERN PART OF CWA. GUIDANCE OVERNIGHT INDICATES RAINFALL APPCHING FFGS. WILL INDICATE POTENTIAL OF HEAVY RAINS ESPECIALLY OVER THE WESTERN HALF OF CWA. ATTM DO NOT EXPECT TO ISSUE FLOOD WATCH. BUT POTENTIAL IS THERE IF PRECIP LINGERS AND GIVEN SATURATED SOILS BUT WOULD BE MORE CONCERNED IF WE WOULD HAVE BECOME MORE UNSTABLE WITH MORE BINOVC TODAY. FOR TUESDAY GRADUAL ENDING OF PRECIP FROM WEST TO EAST. NEXT CHC OF PRECIP THURSDAY AND THURS NITE THEN AGAIN OVER THE WEEKEND. MDT 61 73 51 76 / 90 40 10 10 IPT 59 73 48 73 / 100 80 10 10 BFD 54 64 46 68 / 90 30 10 10 JST 55 70 48 67 / 80 20 10 10 AOO 59 68 50 74 / 80 20 10 10 UNV 59 74 49 72 / 100 30 10 10 SEG 59 73 48 73 / 100 80 10 10 LNS 61 76 52 76 / 60 50 10 0 THV 61 76 52 76 / 60 50 10 0 .CTP... PA...NONE. MARTIN
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 517 AM EDT MON SEP 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A STRONG UPPER AIR DISTURBANCE AND COLD FRONT WILL MOVE TOWARD WESTERN PENNSYLVANIA LATE TODAY...AND CROSS THE STATE TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE OVER THE WESTERN MOUNTAINS OF PENNSYLVANIA EARLY THIS EVENING. SOME OF THE STORMS COULD BECOME AND HELP TO MIX DOWN STRONG...POSSIBLY DAMAGING WINDS FROM SEVERAL THOUSAND FEET ABOVE GROUND LEVEL. .DAYS TWO THROUGH SEVEN... THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST OF THE SUSQUEHANNA VALLEY AFTER MIDNIGHT AND LIKELY WEAKEN. PERHAPS MORE SIGNIFICANT THAN THE SEVERE THUNDERSTORM THREAT WILL BE THE POTENTIAL FOR WIDESPREAD HEAVY RAIN. RAINFALL AMOUNTS OF ONE INCH OR MORE ARE LIKELY...AND THERE IS A CHANCE FOR SOME PLACES TO RECEIVE UP TO 2 INCHES OF RAIN BY THE PREDAWN HOURS OF TUESDAY. THE HIGHER END RAINFALL AMOUNTS OCCURRING OVER A SEVERAL HOUR PERIOD WILL LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALLER STREAMS SINCE THE GROUND REMAINS NEARLY SATURATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT
PAZ037-041-230600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 100 AM EDT TUE SEP 23 2003 ...STRONG WIND GUSTS WILL AFFECT TIOGA AND LYCOMING COUNTIES... AT 1 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY SHOWERS ACCOMPANIED BY WIND GUSTS BETWEEN 30 AND 40 MPH ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF MANSFIELD TO 11 MILES NORTH OF WILLIAMSPORT...MOVING EAST AT 25 MPH. THE SHOWERS WILL BE NEAR RALSTON AT 1 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY BE STRONG ENOUGH TO DOWN SOME SMALL TREE LIMBS. KL
The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 06:35 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338061.